Montana, 2013

Hail and Damaging Winds in Montana, July 8, 2013

July 8, 2013 · NWS BYZ · 46 events in 11 counties and zones

Strong vertical shear and moderate CAPE values combined with an upper level disturbance resulted in the development of supercell thunderstorms across the Billings Forecast Area. Large hail and damaging thunderstorm winds occurred during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong vertical shear and moderate CAPE values combined with an upper level disturbance resulted in the development of supercell thunderstorms across the Billings Forecast Area. Large hail and damaging thunderstorm winds occurred during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 8, 1:04 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 8, 1:04 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
204 PM MDT MON JUL 8 2013

.SHORT TERM...VALID FOR TUE AND WED...

UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS NORTHERN
MONTANA LATE THIS AFTERNOON AND EVENING. MODELS CONTINUE TO KEEP
THE STRONGEST FORCING ACROSS OUR NORTHERN ZONES FROM WHEATLAND
COUNTY EASTWARD THROUGH FALLON COUNTY. THE REMAINDER OF THE
FORECAST AREA ALSO UNDER THE GUN FOR SEVERE WEATHER AS UPPER
TROUGH DRAGS A COLD FRONT ACROSS THE AREA.

STRONG MOISTURE ADVECTION CONTINUE OVER THE AREA THIS AFTERNOON
AND EVENING AS EASTERLY WINDS ADVECT IN HIGHER DEW POINTS. THIS
MOISTURE COMBINED WITH STRONG AFTERNOON HEATING HAS CREATED
SURFACE BASED CAPES OF 1000 TO 2400 J/KG. JET DYNAMICS ALONG WITH
STRONG MID LEVEL WESTERLY FLOW ALSO MOVING INTO THE REGION AND IS
CREATING EFFECTIVE BULK SHEAR OF 30 TO 50 KTS ACROSS THE AREA. THE
COMBINATION OF STRONG INSTABILITY AND THE PASSAGE OF A COOL FRONT
THIS AFTERNOON...THE POTENTIAL EXIST FOR SEVERE THUNDERSTORMS WEST
OF A LINE FROM ROUNDUP...BILLINGS TO HARDIN. THE MAIN THREAT FROM
THESE STORMS WILL BE WINDS AND LARGE HAIL. SEVERE THUNDERSTORM
WATCH NUMBER 398 HAS ALREADY BEEN ISSUED AND IS IN EFFECT THROUGH
7 PM FOR THE ABOVE AREAS.

THE THREAT OF SEVERE WEATHER INCREASES FURTHER EAST THIS EVENING
AS STRONG SURFACE CONVERGENCES/FAVORABLE DIRECTIONAL AND SPEED
SHEAR/CAPES 2500 J/KG AND LI'S NEAR -8C EXIST. STEEP LAPSE RATES
AROUND 8 C/KM ALSO SETTING. ROTATING UPDRAFTS WILL DEVELOP IN THIS
ENVIRONMENT AND SUPERCELLS WILL BE LIKELY. HAVE INCREASED POPS TO
LIKELY FOR THE NORTHERN ZONES OF SOUTHEAST MONTANA AND HIGH
SCATTERED FOR THE REMAINDER AREAS. THESE STORMS WILL PRODUCE LARGE
HAIL/DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. A
WATCH WILL MORE THAN LIKELY BE ISSUED LATER THIS EVENING FOR
ROSEBUD COUNTY EAST TO THE DAKOTA BORDER.

CONVECTION WILL DIE DOWN LATE TONIGHT AS MAIN FORCING MOVES EAST.
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY
MORNING FROM BAKER TO ALZADA BUT WILL BE ENDING BY NOON TIME.
MODELS ALL IN GOOD AGREEMENT IN BUILDING ANOTHER RIDGE OF HIGH
PRESSURE ACROSS THE AREA FOR DRY WEATHER AND A RETURN TO ABOVE
NORMAL TEMPERATURES. RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED FORECAST LOOKS TO BE IN GOOD SHAPE WITH MODELS BEING IN
DECENT AGREEMENT FOR MOST PERIODS. AS A RESULT...DID NOT MAKE ANY
SIGNIFICANT CHANGES WITH THIS ISSUANCE. AN UNSETTLED SOUTHWEST
FLOW ALOFT RETURNS FOR THURSDAY. BOTH THE GFS AND ECMWF BRING A
DISTURBANCE NORTHEAST OUT OF THE GREAT BASIN AREA AND ACROSS
SOUTHERN MONTANA THURSDAY AFTERNOON AND EVENING. THE GFS IS QUITE
A BIT STRONGER WITH THIS WAVE RESULTING IN THE POSSIBILITY OF
STRONGER THUNDERSTORMS THAN WHAT THE ECMWF IS SHOWING. AFTER
THURSDAY...MAINLY A ZONAL FLOW ALOFT WILL BE OVER THE FORECAST
AREA INTO NEXT WEEKEND. MAIN UPPER LEVEL DYNAMICS WILL BE MOVING
ACROSS THE CANADIAN BORDER KEEPING MOST OF THE ACTIVITY TO OUR
NORTH. STILL CAN'T RULE OUT AN ISOLATED THUNDERSTORM SO WILL KEEP
A SLIGHT MENTION FRIDAY THROUGH THE WEEKEND. TEMPERATURES ARE
EXPECTED TO BE ABOVE NORMAL THROUGH THE PERIOD. HOOLEY

&&

.AVIATION...

A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
AND EVENING TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. THE
THUNDERSTORMS WILL BEGIN BY EARLY TO MID AFTERNOON WEST OF KBIL
AND MOVE EAST TOWARD KMLS BY EARLY EVENING AND THE DAKOTA BORDER
BY LATE EVENING. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN
WILL BE LIKELY WITH THE THUNDERSTORMS. EXPECT IFR TO VLIFR
CONDITIONS IN AND NEAR THE THUNDERSTORM ACTIVITY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THIS EVENING. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 061/084 059/094 064/093 064/092 061/092 061/090 059/091
    51/B    01/U    11/B    22/T    22/T    22/T    22/T
LVM 051/085 050/093 056/093 052/092 051/092 051/090 049/091
    41/B    11/U    11/B    22/T    22/T    22/T    22/T
HDN 061/084 058/095 064/094 064/093 061/093 061/091 059/092
    52/T    01/U    11/B    22/T    22/T    22/T    22/T
MLS 063/082 059/095 066/094 065/092 062/092 062/090 060/091
    62/T    01/U    11/B    22/T    22/T    22/T    22/T
4BQ 059/083 056/093 062/092 065/091 061/091 061/089 059/090
    32/T    01/U    11/U    22/T    12/T    22/T    22/T
BHK 060/078 054/089 061/088 068/091 062/087 062/085 060/086
    63/T    01/U    11/U    22/T    22/T    22/T    22/T
SHR 056/082 055/092 059/092 058/091 056/091 056/089 054/090
    31/B    11/U    11/U    12/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 7 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 8, 1:31 PM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
231 PM MDT MON JUL 8 2013

MTZ028>042-056>058-063>068-WYZ098-099-092045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
231 PM MDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE WEST TO EAST THIS AFTERNOON AND
OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL AND VERY HEAVY RAIN POSSIBLE. WINDS IN EXCESS
OF 60 MPH WILL BE POSSIBLE WITH THESE STORMS. THE SEVERE
THUNDERSTORMS WILL SPREAD EAST OF BILLINGS THIS EVENING AND THE
THREAT OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN CAN BE
EXPECTED OVER SOUTHEAST MONTANA. THOSE WITH OUTDOOR ACTIVITIES
SHOULD KEEP A CLOSE EYE ON THE SKY...MONITOR LOCAL WEATHER UPDATES
AND HAVE A PLAN TO GET TO SHELTER SHOULD STORMS APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 1:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT MON JUL 8 2013

MTC067-082100-
PARK MT-
221 PM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 300 PM
MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
NORTHEAST OF BELGRADE TO 18 MILES SOUTH OF BOZEMAN...OR ALONG A LINE
EXTENDING FROM 38 MILES SOUTHEAST OF TOWNSEND TO 24 MILES SOUTHWEST
OF LIVINGSTON...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...WILSALL...PRAY...PINE CREEK AND EMIGRANT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
MONDAY EVENING FOR SOUTH CENTRAL MONTANA.

LAT...LON 4536 11091 4552 11092 4553 11085 4559 11085
      4559 11080 4604 11079 4617 11035 4538 11024
      4533 11103 4535 11103
TIME...MOT...LOC 2017Z 251DEG 23KT 4593 11095 4542 11095

CJS

The radar

The Billings radar (KBLX), 126 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 8 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Wheatland

When
July 8, 1:55 PM MST
Where
Wheatland County, 7.06 mi SSW of Twodot
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.320, -110.100

Hail, Wheatland

When
July 8, 2:00 PM MST
Where
Wheatland County, 10.16 mi WSW of Harlowton Baxter Arp
Measured
2.75 in hail
Reported by
Public
Coordinates
46.250, -110.070

Hail, Sweet Grass

When
July 8, 2:23 PM MST
Where
Sweet Grass County, 15.08 mi ENE of Melville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.200, -109.670

Hail, Golden Valley

When
July 8, 2:27 PM MST
Where
Golden Valley County, 12.34 mi SSW of Barber
Measured
1.75 in hail
Reported by
Public
Coordinates
46.170, -109.520

Some windows were broken.

Thunderstorm Wind, Golden Valley

When
July 8, 2:40 PM MST
Where
Golden Valley County, 3.58 mi SSW of Ryegate Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.230, -109.270

Strong wind gusts were ahead of the approaching thunderstorm.

Thunderstorm Wind, Golden Valley

When
July 8, 2:55 PM MST
Where
Golden Valley County, 0.48 mi W of Ryegate
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.300, -109.260

A lot of marble size hail accompanied the winds.

Funnel Cloud, Golden Valley

When
July 8, 3:00 PM MST
Where
Golden Valley County, 6.93 mi N of Slayton
Reported by
Trained Spotter
Coordinates
46.420, -109.060

Thunderstorm Wind, Golden Valley

When
July 8, 3:00 PM MST
Where
Golden Valley County, 0.48 mi W of Ryegate
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.300, -109.260

Microburst winds estimated at speeds upwards of 75 mph occurred in the vicinity of Ryegate. The microburst was a quarter mile wide and a mile long with the majority of the damage occurring in the town of Ryegate. Several structures were impacted with mostly minor roof damage. Numerous trees were impacted as large tree limbs were downed and several large pine trees uprooted.

Thunderstorm Wind, Musselshell

When
July 8, 3:15 PM MST
Where
Musselshell County, 17.44 mi N of Roundup Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.730, -108.480

A wind gust was estimated at 60 mph southwest of Flatwillow.

Hail, Musselshell

When
July 8, 3:15 PM MST
Where
Musselshell County, 17.44 mi N of Roundup Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.730, -108.480

Thunderstorm Wind, Musselshell

When
July 8, 3:28 PM MST
Where
Musselshell County, 8.51 mi SSW of Elso
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.240, -108.750

A wind gust of 60 mph was estimated southeast of Lavina.

Hail, Musselshell

When
July 8, 3:30 PM MST
Where
Musselshell County, 16.58 mi NNW of Musselshell
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.750, -108.180

Thunderstorm Wind, Yellowstone

When
July 8, 3:35 PM MST
Where
Yellowstone County, 1.92 mi E of Broadview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.100, -108.830

A power pole was snapped.

Thunderstorm Wind, Musselshell

When
July 8, 3:43 PM MST
Where
Musselshell County, 10.89 mi SSE of Klein
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
46.250, -108.460

Thunderstorm Wind, Rosebud

When
July 8, 3:50 PM MST
Where
Rosebud County, 11.08 mi WSW of Sumatra
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.550, -107.760

A wind gust of 60 mph was estimated southeast of Melstone.

Thunderstorm Wind, Yellowstone

When
July 8, 3:52 PM MST
Where
Yellowstone County, 0.84 mi SE of Shepherd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.940, -108.340

Wind gusts were estimated at 60 mph just north of Shepherd.

Thunderstorm Wind, Yellowstone

When
July 8, 4:00 PM MST
Where
Yellowstone County, 11.32 mi SE of Huntley
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.780, -108.160

Thunderstorm Wind, Yellowstone

When
July 8, 4:05 PM MST
Where
Yellowstone County, 2.04 mi ESE of Shepherd
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.940, -108.310

Significant tree damage was reported 3 miles north of Huntley.

Thunderstorm Wind, Yellowstone

When
July 8, 4:08 PM MST
Where
Yellowstone County, 1.44 mi E of Nibes
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.980, -108.000

United Grain had two 500,000 bushel grain silos damaged.

Thunderstorm Wind, Yellowstone

When
July 8, 4:10 PM MST
Where
Yellowstone County, 1.18 mi SE of Pompeys Pillar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.990, -107.930

One tree was uprooted and tree limbs up to 12 inches in diameter were broken. Power outages were also reported.

Thunderstorm Wind, Rosebud

When
July 8, 4:15 PM MST
Where
Rosebud County, 9.72 mi WSW of Sumatra
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.590, -107.750

Dime size hail was also reported.

Thunderstorm Wind, Rosebud

When
July 8, 4:15 PM MST
Where
Rosebud County, 0.69 mi S of Ingomar
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.570, -107.370

A severe thunderstorm that originated in the Lewistown area, having a history of hail and damaging winds, resulted in a microburst by the time it reached Ingomar. A damage assessment indicated enhanced microburst winds upwards of 75 mph. Damage was a quarter mile wide and a mile in length. Numerous structures were impacted with some damage. A corner roof on one house was torn off, a metal shed was destroyed and an RV was rolled.

Thunderstorm Wind, Big Horn

When
July 8, 4:30 PM MST
Where
Big Horn County, 0.48 mi W of Hardin
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
45.730, -107.610

Power outages occurred due to falling tree limbs taking out power lines, as well as a power pole being snapped.

Hail, Yellowstone

When
July 8, 4:35 PM MST
Where
Yellowstone County, 2.36 mi NW of Custer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.150, -107.590

Thunderstorm Wind, Treasure

When
July 8, 4:38 PM MST
Where
Treasure County, 2.36 mi NW of Myers
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -107.390

A 3 foot diameter Cottonwood tree was knocked down and several 8 inch diameter tree limbs were broken.

Thunderstorm Wind, Treasure

When
July 8, 4:40 PM MST
Where
Treasure County, 2.36 mi NW of Myers
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -107.390

Six Cottonwood trees were uprooted along with substantial crop damage was reported.

Thunderstorm Wind, Treasure

When
July 8, 4:45 PM MST
Where
Treasure County, 10.41 mi SSE of Bighorn
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.040, -107.340

Dime size hail was also reported.

Thunderstorm Wind, Treasure

When
July 8, 5:00 PM MST
Where
Treasure County, 11.05 mi S of Sarpy Jct
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.110, -107.120

Four to six inch diameter tree limbs were broken.

Thunderstorm Wind, Rosebud

When
July 8, 5:05 PM MST
Where
Rosebud County, 0.96 mi E of Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -106.650

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Rosebud

When
July 8, 5:05 PM MST
Where
Rosebud County, 5.04 mi NNW of Forsyth
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -106.700

Large tree branches were broken.

Thunderstorm Wind, Rosebud

When
July 8, 5:06 PM MST
Where
Rosebud County, 0.96 mi W of Forsyth Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.270, -106.620

Thunderstorm Wind, Rosebud

When
July 8, 5:10 PM MST
Where
Rosebud County, Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.270, -106.670

Tree branches of 6 to 10 inches in diameter were broken.

Thunderstorm Wind, Rosebud

When
July 8, 5:15 PM MST
Where
Rosebud County, 2.83 mi NW of Colstrip
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -106.620

Wind gusts ahead of the thunderstorm resulted in large pine trees downed near the high school.

Thunderstorm Wind, Rosebud

When
July 8, 5:25 PM MST
Where
Rosebud County, 10.8 mi NNW of Brandenberg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.970, -106.280

A wind gust of 65 mph was estimated north of Brandenberg.

Thunderstorm Wind, Custer

When
July 8, 5:30 PM MST
Where
Custer County, 9.69 mi W of Garland
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
46.030, -106.130

Thunderstorm Wind, Custer

When
July 8, 5:40 PM MST
Where
Custer County, 9.59 mi W of Garland
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
46.050, -106.130

Thunderstorm Wind, Custer

When
July 8, 5:54 PM MST
Where
Custer County, 3.41 mi ENE of Ulmer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -105.780

A tree was downed blocking traffic on Highway 59 at mile marker 5.

Thunderstorm Wind, Fallon

When
July 8, 5:57 PM MST
Where
Fallon County, 1.46 mi SSW of Baker Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.350, -104.260

Thunderstorm Wind, Custer

When
July 8, 5:58 PM MST
Where
Custer County, 0.48 mi W of (Mls)wiley Fld Miles
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Thunderstorm Wind, Custer

When
July 8, 6:00 PM MST
Where
Custer County, 1.38 mi S of Miles City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.380, -105.830

Plywood was peeled off a building under construction and thrown across main street in Miles City. Cars were damaged by debris at the Zip Trip.

Hail, Fallon

When
July 8, 6:06 PM MST
Where
Fallon County, 7.42 mi WNW of Ollie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.610, -104.230

Thunderstorm Wind, Custer

When
July 8, 6:45 PM MST
Where
Custer County, 3.65 mi SE of Knowlton
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
46.310, -105.030

Thunderstorm Wind, Fallon

When
July 8, 7:00 PM MST
Where
Fallon County, 6.97 mi S of Plevna
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.320, -104.500

Limbs were broken off trees.

Thunderstorm Wind, Carter

When
July 8, 7:10 PM MST
Where
Carter County, Hammond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.220, -104.930

Tree branches were down across a road.

Thunderstorm Wind, Fallon

When
July 8, 7:16 PM MST
Where
Fallon County, 1.46 mi SSW of Baker Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
46.350, -104.260

There were also prolonged wind gusts above 58 mph between 816pm and 832pm.

Thunderstorm Wind, Fallon

When
July 8, 7:20 PM MST
Where
Fallon County, 4.52 mi ENE of Willard
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.220, -104.280

Local sheriff estimated a gust of 80 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468100, 468101, 468103, 468106, 468110, 468111, 468113, 468318, 468114, 468115, 468116, 468118, 468122, 468135, 468136, 468426, 468427, 468428, 468445, 468429, 468430, 468446, 468431, 468435, 468436, 468437, 468439, 468442, 468137, 468139, 468140, 468144, 468145, 468146, 468212, 468213, 468216, 468217, 468218, 468228, and more.